Bouncing back after anaesthetic

Posted on 25 February 2014

We all react differently to anaesthetics, so here’s what to expect in those few days after surgery, says Dr Gert van der Merwe, a general surgeon at MediClinic Tzaneen.

What post-operative side effects can patients experience?
There are a number of side effects that can make the first few days after surgery uncomfortable for some patients. These include a sore throat, nausea and vomiting, muscle aches, itching and dizziness.

What causes the sore throat?
This results from placement of a secure airway during the anaesthetic. Very often an endotracheal tube is required, which is a tube that’s inserted through your vocal cords into your windpipe (trachea), which may cause bruising and some voice hoarseness which will last for a day or two after surgery. Sucking ice cubes and analgesic lozenges may help to alleviate the pain.

What makes a patient nauseous or causes vomiting post-op?
Nausea and vomiting is very common and occurs not only due to the anaesthetic, but may also be due to the kind of surgery the patient is having, such as abdominal or gynecological surgery; an op that lasts longer than 30 minutes; laporoscopies; ear, nose and throat ops; breast surgery and eye ops. People who are particularly at risk are young females who are non-smokers with a history of motion sickness. And patients who have had it before are more likely to have it again, so if you tend to get post-operative nausea and vomiting, it’s important to inform your anesthetist.

Why do your muscles ache?
Muscle aches generally result from the medication used to relax the muscles during the operation and certain anaesthetics are more prone to causing muscle aches than others. Other factors include the duration of the surgery. Early mobilisation after the procedure helps to limit the duration of this soreness and it may take up to a week to recover.

What causes the itching?
This results from the use of strong painkillers, but doesn’t mean that you’re necessarily allergic to them. Most painkillers can cause the release of histamine, which is the same substance in the body that’s responsible for allergic reactions. If the itching is intolerable, anti-histamines may be required, but the itching generally goes away once the medication is out of your system.

Why do you get dizzy?
Anaesthetics and pain medication can cause the blood vessels in the body to open up. Patients don’t generally experience any symptoms when lying down, but once they get up, blood pools in the lower limbs due to gravity, which causes a sudden drop in blood pressure and dizziness. This can be alleviated by taking things slowly: The first time you move after the op, sit up slowly and let your legs hang off the side of the bed without getting up, then lie down again. This will still cause the blood pressure to drop but should give a less intense reaction. It can be repeated as often as necessary.

Published in Surgery

In the interest of our patients, in accordance with SA law and our commitment to expertise, Mediclinic cannot subscribe to the practice of online diagnosis. Please consult a medical professional for specific medical advice. If you have any major concerns, please see your doctor for an assessment. If you have any cause for concern, your GP will be able to direct you to the appropriate specialists.